My husband was diagnosed Type 1 at age 3. He is now 44 years old.
Since August 2007, he has had 3 hypoglycemic seizures episodes.
Each requiring an ambulance.
The first two times he began responding when his glucose would rise to 70dl
This time his glucose rose to 167 and did not respond for almost 90 minutes.
Each episode was immediately followed with hypothermic episodes of violent
full body shivering...which had been confused with seizures. His body core
had dropped to 94 last Friday.
My question......What are the possible short and long term complications.
Since his second episode in Dec '07, he's almost acting bipolar.
My husband has been T1 for 23 yrs. Through the 12 yrs of our marriage he has had to change his dosage a couple times and changed his insulin type once. My point is that sometimes the body does change in which the insulin regimen needs to be adjusted. My husband has had similar types of reactions over the years. But your do sound a bit different. The body temp. dropping doesn't happen to him. Everyone reacts a bit differently, but it sounds like maybe something else is going on. I haven't noticed any long term effects for my husband.
If you really feel is personality is changing, he should be examined further by a doctor. That's what I would do.
Good luck and keep us posted.
I copied and pasted this post from a question in the archives. I thought maybe it could help you and your husband with not recognizing the lows. As for long term effects I do not know. I think it is a bit off that he would not have any sort of responsiveness even when his blood sugar was 167. Maybe there is another problem going on and the advice given about being examined further by another doctor is a good suggestion.
There have been studies done that suggest that hypo unawareness can be reversed. I was one of those who suffered from this problem for years and I read about these studies with real interest. Do a Google search on "recovery of symptoms of hypoglycemia" and maybe some of these articles will come up. In a nutshell, they suggest several things:
1. Hypo unawareness happens when you have several lows before your liver has had time to replenish its glucose stores. This becomes the norm, and your body is no longer as quick to recognize the problem. Furthermore, some reserve sugars are still detected by the brain if a second low happens after you had one that caused your body to dump sugar from the liver, and so while your glucose levels may be low, your brain is detecting the liver sugars and thinks you are OK. This apparently is what causes the loss of warning symptoms.
2. When you notice unawareness of hypoglycemia happening, you need to raise your glucose levels enough to avoid ANY hypo episodes for a short period of time so that the body can re-program what the normal levels are. That period of time varies from study to study, but one study I read about suggested that the awareness symptoms could return in just 2 weeks without hypos.
3. The studies also suggested that it is of the utmost importance to fix each hypo spell with the quickest possible fix, for the key is to have the hypo fixed by drinking some juice or Gatorade BEFORE the brain can tell the liver to dump sugar reserves. So it is important to do the juice fix rather than eating something that takes longer to digest, for even after you eat a sandwich or crackers, the brain may continue to signal that your body is needing sugar while this food digests.
I have tried this, and it works. However, you need to be very quick to start this process all over again if you find yourself once again losing warning symptoms. If you are tightly controlled, this may be something you just have to work on occasionally in order to maintain good warnings. I find that now I have warning symptoms again of both high and low glucose levels if they vary at all from the norm. If this could help me recover symptoms, it can help anybody.
Copyright 1994-2016 MedHelp International. All rights reserved.
MedHelp is a division of Aptus Health.
This site complies with the HONcode standard for trustworthy health information.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.